Pennsylvania, 2025Damaging Winds in Pennsylvania, August 17, 2025
August 17, 2025 · NWS PBZ · 9 events in 2 counties and zones
Scattered showers and storms moved across the region during the afternoon as a front crossed the region. Most convection was sub-severe early on with meager CAPE and effective shear, however, convection intensified east of Pittsburgh as the ongoing convection encountered a more unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms moved across the region during the afternoon as a front crossed the region. Most convection was sub-severe early on with meager CAPE and effective shear, however, convection intensified east of Pittsburgh as the ongoing convection encountered a more unstable air mass. Damaging winds were the only threat with convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 12:25 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 17, 12:25 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
125 PM EDT Sun Aug 17 2025
.SYNOPSIS...
Needed rainfall is possible through this evening with a passing
disturbance, otherwise most will be dry the upcoming work week.
Monday will be the coolest day with highs right where they
should be this time of year. It doesn't last long with the
mercury going up through mid week to highs well into the 80s,
but will fall short of 90. The best shot of getting a drink for
our parched lawns arrives midweek and it is a low probability.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Scattered showers and thunderstorms this evening, dissipating
after sunset.
- Quiet weather tonight with seasonable low temperatures.
---------------------------------------------------------------
Scattered showers and thunderstorms are ongoing across the area
this afternoon as a weak surface trough moves through the area.
A few of the strongest storms are producing wind gusts up to 45
mph and a quick 0.5 to 0.75 inches of rainfall, but overall the
severe and flooding threats remain low. Expect this activity to
taper off towards sunset with the loss of diurnal heating,
followed by quiet weather overnight with low temperatures
hovering around seasonal normals.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:
- "Coolest" day of the week is Monday
- Needed rainfall could occur Tuesday / Wednesday
----------------------------------------------------------------
There will be intervals of smoke aloft early this week with an
uptick in wildfire reports out west and in Canada. We do not
anticipate any impacts at the surface given projections of
concentration and looking upstream states with no air quality
statements ongoing.
As we remain in a dry stretch this August, the forecast trend is
following suit for this time frame. Despite a weakening shortwave
trough passing through Tuesday night into Wednesday, southeast wind
and downward vertical motion on the west side of Hurricane Erin
should keep the column dry enough that precip coverage won't be
much if any at all. This is evident in the pop 12 hour profile
from the NBM with a shadow effect across northern WV and through
most of western PA Tuesday and Tuesday night. Values are
highest where we normally would expect with this low level wind
regime across eastern parts of Tucker and Preston counties north
into eastern sections of Indiana and Jefferson. Again, a
wetting rain might be tough to come by if a shower does form
given probs of of tenth of an inch or greater is around 30%
Wednesday night into Thursday and mainly in the mountains.
Temperatures after a seasonable Monday with values ranging from
the upper 70s to lower 80s, climb between 2-4F areawide Tuesday
and hover there the remainder of the short term. Humidity will
be on the increase as overnight lows bottom out in the lower to
mid 60s. You can see this in the PWAT profiles as we start out
Monday with values less than an inch /in some cases 0.8" over
northern PA/, but they quickly rebound to 1.5" Tuesday and
Wednesday. The plume of the real muggy air will stay west of our
region.
Confidence is high of no severe thunderstorm or flash flood threat
through mid week.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
KEY MESSAGES:
- More dry days on tap
- Temperatures above average
-------------------------------------------------------------------
Overall the cluster analysis illustrates good agreement in the long
wave pattern dominated by a mid level anticyclone in the southwest
and a transitory trough moving across southern Canada into the
northern United States by next weekend. Where things become less
certain is with the amplification of the aforementioned mid
level trough when it reaches the Great Lakes by next weekend.
This doesn't have an impact on us with respect to precipitation
chances until day 6 and 7 of the forecast.
Trends continue to be drier during the late week window as the
result of subsidence on the west side of Hurricane Erin and the
baroclinic zone being well to our south in the heart of Dixie.
Elevated heat source will be the primary trigger for showers and
storms during peak heating hours. NBM 25-50th percentile precip
numbers for Thursday and Friday are zilch, while the mean
remains at a few hundredths. Will continue to keep these numbers
on the downward trend with values equating to slight chance to
at most chance verbiage in text forecasts.
The good news is that it doesn't appear we will be adding to our
tally of 90F days at any of our climate sites. The probability of
exceeding 89F for the long term is 10% or less. Meanwhile, our air
conditioners will get a break at night as well given lower to mid
60s will be common. We are in the single digit percentages of
seeing overnight lows stay warmer than 70F at any of our six climate
locations.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are ongoing across the area
this afternoon, with a few storms becoming strong enough to
produce wind gusts up to 40 knots and LIFR visibilities. Expect
convection to continue through the rest of the afternoon and
early evening before tapering off towards sunset, with quieter
weather forecast overnight. Outside of convection, a mix of VFR
cigs ahead of the cold front and MVFR cigs behind the front are
prevailing. Widespread MVFR/IFR ceilings settle in at least
briefly overnight as the front moves through the rest of the
area and stalls around the Mason-Dixon. Conditions return to VFR
Monday morning with the onset of daytime heating/mixing.
Outlook...
VFR weather returns Monday and Tuesday. There could be patchy
fog Monday morning depending on where it rains Sunday.
Additional rounds of showers and thunderstorms bring
restrictions back to the area Wednesday and Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...McMullen
NEAR TERM...Cermak
SHORT TERM...McMullen
LONG TERM...McMullen
AVIATION...Cermak
Hazardous weather outlook, Aug 17, 7:56 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
856 AM EDT Sun Aug 17 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-181300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
856 AM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Westmoreland
- When
- August 17, 12:25 PM EST
- Where
- Westmoreland County, 0.53 mi E of Claridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.370, -79.610
Multiple trees were reported down at a residence along Baughman Lane.
Thunderstorm Wind, Westmoreland
- When
- August 17, 12:36 PM EST
- Where
- Westmoreland County, 0.69 mi N of Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.310, -79.550
Several trees were reported down in Greensburg.
Thunderstorm Wind, Westmoreland
- When
- August 17, 12:45 PM EST
- Where
- Westmoreland County, 0.87 mi SE of Denison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.290, -79.460
Several trees were reported down in Unity township.
Thunderstorm Wind, Westmoreland
- When
- August 17, 12:47 PM EST
- Where
- Westmoreland County, 0.53 mi W of Hostetter
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.270, -79.410
Thunderstorm Wind, Fayette
- When
- August 17, 1:35 PM EST
- Where
- Fayette County, 0.69 mi N of Kaufmann
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.910, -79.470
Over 20 trees were reported down within the parking lot area of Fallingwater.
Thunderstorm Wind, Fayette
- When
- August 17, 1:37 PM EST
- Where
- Fayette County, 1.38 mi S of Kaufmann
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.880, -79.470
A tree was reported down onto a vehicle along Mill Run Road.
Thunderstorm Wind, Fayette
- When
- August 17, 1:37 PM EST
- Where
- Fayette County, 0.53 mi W of Ohiopyle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.870, -79.510
A tree was reported down and on a vehicle along Holland Hill Road.
Thunderstorm Wind, Fayette
- When
- August 17, 1:48 PM EST
- Where
- Fayette County, 2.96 mi SSE of Bidwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.810, -79.410
A tree was reported down along Sugar Loaf Road.
Thunderstorm Wind, Fayette
- When
- August 17, 1:49 PM EST
- Where
- Fayette County, 3.83 mi SE of Bidwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.810, -79.380
A tree was reported down on powerlines along Mae West Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
- Damaging Winds in Montana, August 17, 202556 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281668, 1281669, 1281670, 1281676, 1281673, 1281671, 1281672, 1281675, 1281674.